Iowa, 2014Tornadoes and Hail in Iowa, July 6, 2014
July 6, 2014 · NWS DMX · 11 events in 8 counties and zones
A cold front moved through the state during the afternoon of the 6th. Temperatures warmed into the mid 80s to around 90, with dew points in the mid 70s to low 80s.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $229,000
- Crop damage
- $315,000
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the state during the afternoon of the 6th. Temperatures warmed into the mid 80s to around 90, with dew points in the mid 70s to low 80s. The atmosphere became very unstable with CAPE rising to 8000 J/kg by late afternoon. Downdraft CAPE was around 1200 J/kg, with CAPE in the -10 to -30 C layer of the atmosphere between 800 and 1100 J/kg. The freezing level was high, around 15,000 feet with a 700 mb temperature around 12 C. Significant capping was in place. Precipitable water was between 1.6 and 1.8 inches with an LCL around 1000 meters. The lifted index fell to -13 C. There was a significant amount of CAPE in the 0-3 km layer of the atmosphere along the front, between 150 and 175 J/kg. Shear was quite weak however, with only 25 kts of effective shear available. The non-severe storm parameter was around 0.5 over northeast Iowa near the cold front. Eight tornadoes occurred during the evening. Fortunately, the tornadoes missed cities, though they did do considerable crop damage. There was little other severe weather reported with the storms. One inch diameter hail fell in Poweshiek County, while winds gusted to 60 MPH or more in Wapello County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 6, 4:54 PM CST, 9 minutes earlier.
Area forecast discussion, Jul 6, 4:54 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
554 PM CDT SUN JUL 6 2014
.SHORT TERM /TONIGHT/...
ISSUED AT 319 PM CDT SUN JUL 6 2014
CLOUDS TODAY CONTINUE TO COMPLICATE THIS EVENINGS CONVECTION
CHANCES. LOW LEVEL STRATUS WHICH FORMED IN THE SOUTHERLY MOISTURE
FEED ACROSS THE AREA HAVE KEPT TEMPERATURES ABOUT 5 TO 7 DEGREES
COOLER THAN FORECAST. ALOFT WE ARE ALSO DEALING WITH A SUFFICIENT
MID LEVEL CAP AT H700 WITH TEMPS FROM 10 TO 12C IN THE WARM SECTOR
THAT HAS TENDED TO KEEP CONVECTION EAST OF THE AREA. COMBINED WITH
RELATIVELY WEAK CONVERGENCE ALONG THE APPROACHING COOL FRONT...
AFTERNOON CONVECTION HAS BEEN SLOW TO TAKE OFF ALONG THE BOUNDARY IN
MN/WESTERN WI. BUFR SOUNDINGS SHOW THAT CAP SHOULD REMAIN IN PLACE
ALONG AND WEST OF I35 THIS EVENING...WHILE ERODING EAST OF THAT LINE
WITH THE HELP OF THE DEVELOPING CONVECTION WHICH SHOULD BUILD BACK
WEST SOUTHWEST WITH TIME THROUGH 06Z. GENERALLY SCATTERED CONVECTION
IS EXPECTED ACROSS THE AREA SINCE THE CAP ALOFT WILL BE STRONGER AS
THE STORMS MOVE BACK WEST INTO IOWA. NEARLY ALL THE MODELS INCLUDING
THE HRRR FAVOR THIS SCENARIO. SO...HAVE TRIMMED POP/THUNDERSTORM
CHANCES FROM I35 WEST WITH THE EXCEPTION OF AREAS ALONG THE IA/MO
BORDER WHERE LATE MID EVENING SOME RESIDUAL CONVECTION MAY LINGER
ALONG THE BOUNDARY. AIRMASS OVER EASTERN AND NORTHERN IA STILL
RATHER UNSTABLE AND ANY STORMS THAT BUILD BACK TO THE WEST WILL
STILL HAVE A CHANCE TO PRODUCE SVR WIND GUSTS AND LARGE HAIL.
.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 319 PM CDT SUN JUL 6 2014
INITIALLY CONDITIONS ARE EXPECTED TO BE QUIET MONDAY MORNING WITH
SURFACE BOUNDARY STALLED IN MO/KS. SHORTWAVE WILL BE RAPIDLY
ADVANCING SOUTHEAST THROUGH THE NORTHERN PLAINS. MODELS ALL
INDICATE SURFACE MOISTURE RETURNING WITH DEWPOINTS INTO THE
U60S/L70S BY AFTERNOON. HOWEVER...BEST LOW LEVEL CONVERGENCE
APPEARS TO REMAIN JUST SOUTH OF IOWA AND THIS WILL LIKELY BE THE
FOCUS OF THE MOST INTENSE CONVECTION BY LATE AFTERNOON INTO MONDAY
NIGHT. THIS CONVECTION WILL LIKELY IMPACT SOUTHWEST THIRD OR SO OF
THE STATE WITH THE POTENTIAL FOR SEVERE WINDS AND LARGE HAIL.
HEAVY RAINS WILL ALSO BE POSSIBLE ALTHOUGH THE FOCUS AGAIN MAY BE
JUST SOUTH AND WEST OF THE STATE WHERE BEST LOW LEVEL CONVERGENCE
IS EXPECTED TO OCCUR. OTHERWISE...STRONG MID LEVEL FORCING WILL
PRODUCE CONVECTION FARTHER NORTHEAST THROUGH MUCH OF THE REMAINDER
OF CENTRAL IOWA LATE MONDAY AFTERNOON/EVENING BUT WITH LESS
COVERAGE.
DRIER AIR WILL FITLER INTO THE STATE IN THE WAKE OF THE SYSTEM ON
TUESDAY WITH RELATIVELY QUIET WEATHER INTO THE MIDDLE OF THE WEEK
WITH TEMPERATURES AT OR BELOW SEASONAL NORMS. BOTH GFS AND EURO
CONTINUE NORTHWEST FLOW INTO THE LATER PORTION OF THE FORECAST
WITH NEXT SYSTEM ARRIVING THURSDAY NIGHT INTO FRIDAY. THIS WILL BE
THE NEXT APPRECIABLE THREAT OF CONVECTION WITH GFS TRYING TO
LINGER ADDITIONAL STORMS INTO THE WEEKEND AS IT LEAVES THE FRONT
IN VICINITY OF IA. EURO PUSHES THE BOUNDARY FARTHER SOUTH WITH
RELATIVELY TRANQUIL WEATHER FOR NEXT WEEKEND.
&&
.AVIATION...06/00Z
ISSUED AT 549 PM CDT SUN JUL 6 2014
COLD FRONT ACROSS IA FROM NERN CORNER TO THE SWRN CORNER WILL MOVE
SOUTHEAST AND BE SOUTHEAST OF THE TAF SITES BY 06Z. SCATTERED LINE
OF THUNDERSTORMS ALONG THE FRONT WILL BE AROUND THE ERN TAF SITES
EARLY THIS EVENING. WITH LIGHT WINDS OVERNIGHT...EXPECT TO SEE
SOME MVFR FOG CONDITIONS DEVELOP AROUND SUNRISE. LIGHT WINDS AND
VFR CONDITIONS ON MONDAY.
OUTLOOK...SECOND COLD FRONT WILL MOVE INTO THE STATE MONDAY NIGHT
INTO EARLY TUE. EXPECT TO SEE WIDESPREAD THUNDERSTORM
DEVELOPMENT...ESPECIALLY OVER THE SRN THIRD OF THE STATE MONDAY
NIGHT WITH ACTIVITY MOVING OUT TUE. HIGH PRESSURE WILL BRING VFR
CONDITIONS WED THROUGH THU.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...REV
LONG TERM...COGIL
AVIATION...MS JUL 14
Hazardous weather outlook, Jul 6, 2:46 PM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
346 PM CDT SUN JUL 6 2014
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-072100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
346 PM CDT SUN JUL 6 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS EVENING AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND
CONTINUE THROUGH LATE EVENING. THE BEST CHANCES FOR THUNDERSTORMS
AND FOR SEVERE WEATHER WILL BE EAST OF INTERSTATE 35. THERE IS A
SLIGHT RISK OF SEVERE WEATHER THIS EVENING...WITH LARGE HAIL AND
DAMAGING WIND THE PRIMARY SEVERE WEATHER THREATS. A FEW OF THE
STORMS MAY ALSO PRODUCE BRIEF LOCALLY HEAVY RAINFALL WHICH COULD
LEAD TO MINOR STREET FLOODING OR PONDING OF WATER.
FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE DES MOINES
RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ADDITIONAL THUNDERSTORMS ARE FORECAST LATE MONDAY INTO MONDAY
NIGHT. SEVERE WEATHER AND LOCALLY HEAVY RAINFALL WILL AGAIN BE
POSSIBLE.
THUNDERSTORMS WILL RETURN AT INTERVALS FROM LATE THURSDAY INTO
SATURDAY. THE RISK OF SEVERE WEATHER WITH THESE STORMS WILL BE
BETTER DEFINED IN THE COMING DAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVER PORTIONS OF THE AREA THIS
EVENING...MAINLY EAST OF INTERSTATE 35...AND AGAIN LATE MONDAY.
REV
In the hours before
Special weather statement, Jul 6, 4:56 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
556 PM CDT SUN JUL 6 2014
IAZ026>028-036>039-048>050-070030-
FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-
MARSHALL-TAMA-
INCLUDING THE CITIES OF...HAMPTON...PARKERSBURG...CLARKSVILLE...
SHELL ROCK...GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...
WEBSTER CITY...IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER...
REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS...
AMES...MARSHALLTOWN...TAMA...TOLEDO...TRAER...DYSART...GLADBROOK
556 PM CDT SUN JUL 6 2014
...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS...
CURRENT ATMOSPHERIC CONDITIONS SUPPORT THE DEVELOPMENT OF FUNNEL
CLOUDS. USUALLY...THESE FUNNEL CLOUDS CAN FORM FROM SHOWERS AND
WEAK THUNDERSTORMS. THESE FUNNELS ARE NORMALLY BRIEF...DROP ONLY
A FEW HUNDRED FEET FROM THE CLOUD BASE...AND RARELY BECOME A
TORNADO OR CAUSE DAMAGE. HOWEVER...IF ONE IS SPOTTED...PLEASE
IMMEDIATELY REPORT IT TO THE NATIONAL WEATHER SERVICE. IF A TORNADO
WARNING WOULD BECOME NECESSARY...TAKE APPROPRIATE ACTION.
Event by event
9 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Hamilton
- When
- July 6, 5:03 PM CST to 5:04 PM CST
- Where
- Hamilton County, 2.54 mi NW of Jewell to 1.99 mi NW of Jewell
- Rating
- EF0
- Path length
- 0.55 mi
- Path width
- 25 yd
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.324, -93.687
Brief landspout near Jewell stayed in rural agricultural fields.
Tornado, Butler
- When
- July 6, 6:00 PM CST to 6:01 PM CST
- Where
- Butler County, 1.63 mi NW of Eleanor to 1.24 mi WNW of Eleanor
- Rating
- EF0
- Path length
- 0.4 mi
- Path width
- 15 yd
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.634, -92.876
Brief landspout photographed by several members of the public.
Tornado, Grundy
- When
- July 6, 6:58 PM CST to 7:07 PM CST
- Where
- Grundy County, 2.15 mi WNW of Reinbeck to 1.39 mi SSE of Reinbeck
- Rating
- EF1
- Path length
- 3.21 mi
- Path width
- 100 yd
- Property damage
- $200,000
- Crop damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.333, -92.638
Tornado touched down with a debris ball noted. Damage to homes occurred many to the southwest of Reinbeck. Numerous crops flattened.
Tornado, Grundy
- When
- July 6, 7:08 PM CST to 7:09 PM CST
- Where
- Grundy County, 1.64 mi SSE of Reinbeck to 1.68 mi SSE of Reinbeck
- Rating
- EF0
- Path length
- 0.04 mi
- Path width
- 20 yd
- Continued into
- Tama, Ia (DMX)
- Reported by
- Public
- Coordinates
- 42.297, -92.590
Tornado evident in photographs from the public as well as flyover satellite data. This brief segment started shortly after the Reinbeck tornado ended. The tornado moved from Grundy into Tama county. This is the first segment.
Tornado, Tama
- When
- July 6, 7:09 PM CST to 7:11 PM CST
- Where
- Tama County, 4.97 mi ENE of Lincoln to 5.68 mi E of Lincoln
- Rating
- EF0
- Path length
- 1.43 mi
- Path width
- 20 yd
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.297, -92.590
This tornado moved into Tama county from Grundy county. It remained in agricultural fields doing only crop damage. This is the second and final segment.
Tornado, Tama
- When
- July 6, 7:12 PM CST to 7:37 PM CST
- Where
- Tama County, 5.25 mi WNW of Buckingham to 2.18 mi E of Traer Muni Arpt
- Rating
- EF1
- Path length
- 9.68 mi
- Path width
- 225 yd
- Property damage
- $25,000
- Crop damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.288, -92.550
Visually striking tornado moved through rural areas of Tama county. Debris was noted, farmstead was damaged, and numerous crops damaged. Track was well captured by satellite overflight.
Tornado, Guthrie
- When
- July 6, 7:41 PM CST to 7:42 PM CST
- Where
- Guthrie County, 2.57 mi ENE of Stuart to 2.84 mi E of Stuart
- Rating
- EF0
- Path length
- 0.94 mi
- Path width
- 20 yd
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.516, -94.275
Tornado touched down in rural countryside east of Stuart.
Tornado, Jasper
- When
- July 6, 7:45 PM CST to 8:03 PM CST
- Where
- Jasper County, 4.8 mi E of Baxter to 5.3 mi NW of Kellogg
- Rating
- EF0
- Path length
- 4.63 mi
- Path width
- 80 yd
- Crop damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 41.820, -93.057
Southeast moving tornado made a wide turn toward the southwest by end of the track. Stayed in rural agricultural fields.
Hail, Poweshiek
- When
- July 6, 8:10 PM CST
- Where
- Poweshiek County, 1.19 mi SW of Grinnell
- Measured
- 1 in hail
- Property damage
- $3,000
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.739, -92.747
Tornado, Jasper
- When
- July 6, 8:15 PM CST to 8:16 PM CST
- Where
- Jasper County, 2.47 mi W of Kellogg to 2.68 mi W of Kellogg
- Rating
- EF0
- Path length
- 0.52 mi
- Path width
- 25 yd
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.724, -92.967
Numerous photos a brief landspout near Kellogg. Moved just west of south.
Thunderstorm Wind, Wapello
- When
- July 6, 9:45 PM CST
- Where
- Wapello County, 1.72 mi NW of Dahlonega
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.069, -92.391
Law enforcement reported a power pole downed by thunderstorm winds.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Arizona, July 6 to 8, 20141 death · 3 injured · $782,000 · 70 kt wind · 14 events
- Tornadoes and Damaging Wind in Michigan, July 6 to 7, 20146 injured · $5.0 million · EF1 · 5 events
- High Surf in California, July 6 to 7, 20141 death · 2 events
- Tornado and Hail in North Dakota, July 6, 2014$1.4 million · EF0 · 28 events
- Tornado in Florida, July 6, 2014$50,000 · EF0 · 1 event
- Damaging Wind in Minnesota, July 6, 2014$25,000 · 50 kt wind · 1 event
- Lightning Strike in Florida, July 6, 20141 injured · 3 events
- Hail and Damaging Winds in Wisconsin, July 6, 20141 in hail · 6 events
- Flood and Hail in Missouri, July 6, 2014$10,000 · 1.5 in hail · 5 events
- Tornadoes and Damaging Wind in Michigan, July 6 to 7, 2014$9,000 · EF0 · 5 events
- Funnel Clouds in Texas, July 6, 20142 events
- Flash Flood and Damaging Wind in Arizona, July 6, 2014$8,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517441, 517520, 517645, 526580, 526589, 517646, 517655, 517654, 517518, 524574, 517517.